Woman May Have Had Allergic Reaction to Drugs in Partner’s Semen
"To our knowledge, this is the first reported case."
Vomiting, lightheadedness, and the terrifying risk of death are not what most people expect from sex. But for one poor woman who developed anaphylaxis after swallowing her partner’s semen, that’s exactly what happened.
The medical mystery was discussed at length in a case report published this month to BMJ Journals, as first reported by the Daily Mail Online. Doctors believe the incident is unique not because the woman was allergic to the man’s semen, but because she may have reacted to drugs transmitted through his semen.
“To our knowledge, this is the first reported case of a possible amoxicillin induced anaphylaxis in a woman after an oral sexual contact with a man who was taking the drug,” the report stated.
"We have found few reports of allergic reactions related to drug transfer (drugs other than amoxicillin) via sexual intercourse," Susana Almenara, the report's lead author, told Motherboard in an email.
An unnamed, 31-year-old woman in Spain checked into the General University Hospital of Alicante’s emergency room with “abundant vomiting, dyspnea [labored breathing] and full-body urticaria [hives],” according to the report.
She hadn’t engaged in the usual causes of an allergic reaction, such as taking medication or eating unusual food. But the woman did claim to have had vaginal sex with “oral ejaculation.”
Prior to sex, her partner was undergoing a regimen of ibuprofen and amoxicillin, a drug that’s prescribed for bacterial infections—in his case, an ear infection.
Still unclear about the impetus of her attack, doctors diagnosed the woman with “a moderate anaphylactic reaction,” and administered epinephrine and other medications to stop the flare-up. One week later she had completely recovered.
According to the case report, allergists wished to study her reaction but the woman never appeared for her consultation.
Anaphylaxis is easily recognizable when key symptoms (such as those exhibited by the woman) can be attributed to a known allergen.
"In case of personal history of food allergy it is possible the transfer of an allergen through kissing," Almenara said. However, "there are very few cases reported related to sexual transfer of food allergens. Probably these types of cases are under-reported."
The woman denied having ever reacted to semen in the past (it’s a thing), but did report a penicillin (which is similar to amoxicillin) allergy.
“Hence we suspect that the causative agent of anaphylaxis was the amoxicillin taken by her partner and transferred through semen during sexual intercourse that included oral and vaginal sex without the use of a condom and with oral ejaculation,” the report said.
Few have investigated drug concentrations in semen, the report adds, and most have focused on the potential for antibiotics to penetrate prostatic tissue. Furthermore, there are zero studies about the seepage of amoxicillin into semen.
“In any case, allergic anaphylaxis is considered an idiosyncratic reaction and, if present in semen in any concentration, may trigger the response,” the report states.
The authors also noticed that internet medical forums contain questions about this issue, but that little science exists to help people understand the risk. They advise clinicians to be more aware about semen as a vector for allergens.
Finally, the authors recommend condoms, specifically “during treatment with drugs that can induce hypersensitivity responses in partners.”
This story has been updated to include comments from the case report's lead author, Susan Almenara.
- medical study
- Case Report
- anaphylactic shock
- bmj journals